Puerto Rico, 2017Rip Current in Puerto Rico, January 15 to 16, 2017
January 15 to 16, 2017 · NWS SJU · 1 event in 1 county or zone
Dangerous marine conditions produced rip currents across the northwest through northeast coastal areas of Puerto Rico.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dangerous marine conditions produced rip currents across the northwest through northeast coastal areas of Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Jan 15, 1:40 PM AST, 4 hours 5 minutes earlier.
Area forecast discussion, Jan 15, 1:40 PM AST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
140 PM AST Sun Jan 15 2017
.SYNOPSIS...
Broad mid to upper level trough will continue north of the region
through Monday. This trough is to then become amplified across the
northern leewards and the eastern Caribbean by Tuesday. It is forecast
to linger through the end of the upcoming week, as high pressure will
build across the western Caribbean and eastern sea board of the
United States. Surface high pressure ridge extending across the
northeast Caribbean from the north central Atlantic along with and
an area of low pressure across the northeastern Atlantic will
maintain a dominant northeast wind flow across the region today.
Winds are however to become more easterly during the upcoming week
as surface high pressure will build and spread across the west and
central Atlantic. The local pressure gradient is also expected to
loosen resulting in a diminishing of the east to northeast trades.
&&
.DISCUSSION...Moderate northeasterly winds prevailed today across
the region with occasional gusty winds and occasional passing
showers . Some showers continued to move southwest across the
local waters and reach the inland portions of the islands from
time to time. Periods of moderate to locally heavy downpours were
observed and reported across portions of the interior and west
sections of Puerto Rico. The shower activity however was of short
duration with no significant rainfall accumulation or flood problems
noted today.
For the rest of the evening and overnight hours expect the
northeast winds to to persist but are to become more more
easterly as the high shifts farther east across the Atlantic, and
the area of low pressure lift farther north. In the meantime
patches of shallow low level wind moisture and passing showers
will still be possible during the overnight and early morning
hours.
On Monday, skies will become mostly sunny with moderate easterly prevailing
trade winds. Early and late morning showers will be focused across parts
of northern PR followed by lesser showers during the afternoon. The
afternoon activity should be focused mainly over parts of the interior
and south west sections of PR. Mostly fair skies and a stable weather
pattern is so far forecast for the latter part of next week, as high
pressure and a drier air mass will prevail across the region.
&&
.AVIATION...VFR conds expected through the period. Winds from the
east to ENE expected to persist at 10-20KT and gusty through 16/00Z.
Sct SHRA will cause at least VCSH with some SHRA briefly affecting
the terminals. The overall pattern is expected to continue through
tonight but the winds are expected to diminish some after 16/00Z
and increase once again after 16/13Z.
&&
.MARINE...Local buoys continued to indicate that the seas are
gradually diminishing but still remain choppy and hazardous.
Small Craft advisories remain in effect for most of the coastal
waters due to a slowly fading northerly swell and the moderate to
locally fresh northeasterly trade winds. High surf advisory, and a
high risk of rip currents also remain in effect for mainly the
north facing beaches of most of the islands. Please refer to the
latest Coastal Waters Forecast, Marine Weather Message and Surf
Zone Forecast issued by the National Weather Service WFO San Juan
PR for additional information.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 75 84 75 83 / 30 40 40 40
STT 75 83 75 84 / 40 40 30 30
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Monday evening for Culebra-
Mayaguez and Vicinity-North Central-Northeast-Northwest-San
Juan and Vicinity-Southeast-Vieques-Western Interior.
Small Craft Advisory until 2 AM AST Wednesday for Northeast.
High Surf Advisory until 8 PM AST this evening for Culebra-North
Central-Northeast-Northwest-San Juan and Vicinity-Southeast-
Western Interior.
VI...High Rip Current Risk through Monday evening for St Croix-
St.Thomas...St. John.. and Adjacent Islands.
High Surf Advisory until 8 PM AST this evening for St Croix.
AM...High Rip Current Risk through Monday evening for Coastal Waters
of Northern USVI and Culebra out 10 NM-Coastal Waters of
Southern USVI Vieques and Eastern Puerto Rico out 10 NM.
Small Craft Advisory until 2 AM AST Wednesday for Anegada
Passage Southward to 17N-Atlantic Waters of Puerto Rico and
USVI from 10 NM to 19.5N-Caribbean Waters of Puerto Rico
from 10 NM to 17N-Coastal Waters of Northern Puerto Rico
out 10 NM-Coastal Waters of Northern USVI and Culebra out
10 NM-Mona Passage Southward to 17N.
Small Craft Advisory until 2 AM AST Tuesday for Coastal Waters
OF Northwestern Puerto Rico out 10 NM-Coastal Waters of
Southern USVI Vieques and Eastern Puerto Rico out 10 NM.
&&
25/09Hazardous weather outlook, Jan 15, 1:40 PM AST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
140 PM AST SUN JAN 15 2017
AMZ710>745-PRZ001>013-161030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
140 PM AST SUN JAN 15 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
.WIND...SUSTAINED WINDS BETWEEN 15 TO 20 KNOTS OCCASIONALLY UP TO
25 KNOTS ARE EXPECTED ACROSS THE LOCAL WATERS AND PART OF COASTAL
NORTHWEST PUERTO RICO. WINDS 15-20 MPH OCCASIONALLY UP TO 30 MPH
POSSIBLE OVER LAND WITH PASSING SHOWERS.
.WAVES...CHOPPY/ROUGH SEAS UP TO 10 FEET EXPECTED ACROSS
MOST WATERS EXCEPT THE WESTERN AND SOUTHERN INNER WATERS.
.RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS FOR
THE NORTHERN COASTS OF PUERTO RICO, CULEBRA AND VIEQUES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINDS AND SEAS WILL GRADUALLY SUBSIDE DURING THE WEEK. THE HIGH
RISK OF RIP CURRENTS IS EXPECTED TO END ON WEDNESDAY NIGHT. HIGH
SURF CONDITIONS WILL CONTINUE TO SUBSIDE LATER TONIGHT THROUGH
MONDAY. SUSTAINED WINDS OF 20 MPH (17 KNOTS) WILL END OVER LOCAL
WATERS BY THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT HIGH WINDS AND RIP CURRENTS TO
THE NATIONAL WEATHER SERVICE IN SAN JUAN.
AMZ715-725-VIZ001-002-161030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
450 AM AST SUN JAN 15 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
.WINDS...SUSTAINED WINDS OF 15 TO 20 MPH OCCASIONALLY UP TO 30 MPH
POSSIBLE OVER LAND AREAS. SUSTAINED WINDS BETWEEN 15 TO 20 KNOTS
OCCASIONALLY UP TO 25 KNOTS ARE EXPECTED ACROSS THE LOCAL WATERS.
.WAVES...CHOPPY/ROUGH SEAS UP TO 10 FEET EXPECTED ACROSS THE
ATLANTIC WATERS AND THE ANEGADA PASSAGE. CONDITIONS WILL IMPROVE
TONIGHT.
.RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS FOR
THE NORTHERN COAST OF SAINT THOMAS AND THE EASTERN THIRD OF SAINT
CROIX.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINDS AND SEAS WILL GRADUALLY SUBSIDE DURING THE WEEK. THE HIGH
RISK OF RIP CURRENTS IS EXPECTED TO END ON WEDNESDAY NIGHT. SUSTAINED
WINDS OF 20 MPH (17 KNOTS) WILL END OVER LOCAL WATERS BY THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT HIGH WINDS AND RIP CURRENTS TO
THE NATIONAL WEATHER SERVICE IN SAN JUAN.
Rip Current, Northwest
- When
- January 15, 5:45 PM AST to January 16, 8:00 PM AST
- Where
- Northwest forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 39 year old man from the state of Florida drowned at a beach in the municipality of Rincon.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, January 15 to 16, 20171 death · 2 injured · $1.5 million · EF2 · 28 events
- Sneakerwave in Oregon, January 15, 20172 deaths · 1 event
- Rip Current in Florida, January 15, 20171 death · 1 event
- Ice Storm and Winter Storm in Nebraska, January 15 to 16, 2017$599,000 · 24 events
- Tornado and Damaging Wind in Texas, January 15, 2017EF2 · 2 events
- Ice Storm in Kansas, January 15 to 16, 2017$150,000 · 6 events
- Ice Storm in Iowa, January 15 to 16, 201737 events
- Hail and Damaging Winds in Texas, January 15, 20173 in hail · 26 events
- Ice Storm in Nebraska, January 15 to 16, 201721 events
- Dense Fog in Kentucky, January 15 to 16, 201719 events
- Dense Fog in Illinois, January 15 to 16, 201716 events
- Ice Storm in Kansas, January 15 to 16, 201713 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678145.